Alabama, 2012Hail and Damaging Winds in Alabama, June 3 to 4, 2012
June 3 to 4, 2012 · NWS HUN · 12 events in 6 counties and zones
A mesoscale convective system (MCS) developed during the late afternoon and evening hours in Tennessee and dropped southeast into northern Alabama during the late evening hours of the 3rd into the early morning hours of the 4th. The storms produced sporadic wind damage, mostly with wind gusts of 40 to 55 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) developed during the late afternoon and evening hours in Tennessee and dropped southeast into northern Alabama during the late evening hours of the 3rd into the early morning hours of the 4th. The storms produced sporadic wind damage, mostly with wind gusts of 40 to 55 mph. Lightning was the more prolific damage producer, striking no less than 11 homes in Madison County alone sparking house fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 3, 7:43 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 3, 7:43 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 PM CDT SUN JUN 3 2012
.DISCUSSION...
MULTICELL SEVERE CLUSTERS CONTINUE TO MOVE EAST-SOUTHEAST THROUGH
WEST AND INTO MIDDLE TENNESSEE AS OF 01Z. WILL BE CONTINUING WITH THE
CURRENT STORM TIMING AND TOR WATCH FOR THE FORECAST AREA OVERNIGHT
BASED UPON RECENT TRENDS. WILL BE UPDATING THE ZONES SOON TO CHANGE
THE WORDING INVOLVING THE PRECIP CHANCES FOR THE AREA OVERNIGHT. WILL
KEEP THE REST OF THE FORECAST AS IS.
TT
&&
.AVIATION...
/ISSUED 618 PM CDT SUN JUN 3 2012/
FOR 00Z TAFS...HAVE CONTINUED WITH SIMILAR TIMING INVOLVING THE EXPECTED
ONSET OF THUNDERSTORM DEVELOPMENT AT HSV AND MSL TONIGHT. EXPECT A
VCSH AROUND 06Z...WITH TEMPO GROUPS OF 2SM TSRA OVC030CB FROM THE
09Z-13Z TIME FRAME AT MSL AND 10Z-14Z TIME FRAME FOR HSV. THE GFS AND
NAM MODELS ARE CONSISTENTLY PUSHING THE COLD FRONT THROUGH MSL AT
AROUND 14Z AND HSV ROUND 15Z...WITH A 290/300 WIND DIRECTION
PREVALENT EXPECTED BETWEEN THE 18Z TO 19Z TIME PERIOD. AM LEANING
MORE TOWARD THE GFS SOLUTION INVOLVING DRYING OUT THE LOWER LAYERS
AFTER 18Z...SO WILL KEEP THE LATTER PART OF THE TAFS DRY AND
GENERALLY VFR FOR HSV AND MSL.
TT
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 3, 7:03 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT SUN JUN 3 2012
ALZ001>010-016-TNZ076-096-097-041000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
803 PM CDT SUN JUN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THUNDERSTORMS WILL SPREAD ACROSS THE TENNESSEE VALLEY LATER THIS
EVENING AND OVERNIGHT. WHILE AN ISOLATED SHORT-LIVED TORNADO CANNOT
BE RULED OUT...THE PRIMARY THREATS WILL BE STRONG TO DAMAGING WINDS
IN EXCESS OF 60 MPH...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. LARGE HAIL WILL ALSO BE A THREAT WITH A FEW
DISCRETE STORMS...ESPECIALLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS ARE EXPECTED THROUGH THE DAY ON MONDAY...AND THE
STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL TAPER OFF BY LATE
MONDAY NIGHT AS A COLD FRONT SAGS SOUTH OF THE TENNESSEE VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATER TONIGHT.
DJN
In the hours before
Special weather statement, Jun 3, 9:04 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 PM CDT SUN JUN 3 2012
ALZ001-005-040330-
LAUDERDALE-LIMESTONE-
1004 PM CDT SUN JUN 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST LAUDERDALE AND
NORTHERN LIMESTONE COUNTIES UNTIL 1030 PM CDT...
AT 1003 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ANDERSON...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GOOD SPRINGS.
MT ROZELL...LESTER.
LEGGTOWN...ELKMONT.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3500 8690 3483 8692 3493 8738 3501 8738
TIME...MOT...LOC 0303Z 275DEG 22KT 3497 8727
DJN
Special weather statement, Jun 3, 9:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CDT SUN JUN 3 2012
ALZ006-040330-
MADISON-
1007 PM CDT SUN JUN 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 1030 PM
CDT...
AT 1007 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
MADISON...MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED IN THE STRONGEST
PORTION OF THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
UNIVERSITY OF ALABAMA IN HUNTSVILLE.
HUNTSVILLE...ALABAMA A AND M UNIVERSITY.
MOORES MILL.
RYLAND...HAMPTON COVE.
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3489 8648 3463 8645 3468 8678 3484 8679
TIME...MOT...LOC 0307Z 268DEG 27KT 3475 8670
DJN
Event by event
10 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Limestone
- When
- June 3, 9:40 PM CST to 9:43 PM CST
- Where
- Limestone County, 0.57 mi E of Athens
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -86.970
A tree was knocked down onto a home and car.
Lightning, Madison
- When
- June 3, 10:00 PM CST to June 4, 12:00 AM CST
- Where
- Madison County, Huntsville
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 34.730, -86.620
Lightning associated with the severe thunderstorms moving through Madison county, struck 10 homes and produced quite a bit of fire damage to these residences across the county.
Thunderstorm Wind, Colbert
- When
- June 3, 10:45 PM CST to 10:48 PM CST
- Where
- Colbert County, 1.33 mi ENE of Mt Hester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -88.000
A few trees were knocked down and a shutter was blown off of a home.
Thunderstorm Wind, Colbert
- When
- June 3, 10:50 PM CST to 10:52 PM CST
- Where
- Colbert County, 0.57 mi W of Tuscumbia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -87.710
Several power lines were knocked down. Locations not specified.
Thunderstorm Wind, Colbert
- When
- June 3, 10:55 PM CST to 10:57 PM CST
- Where
- Colbert County, Sheffield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.770, -87.700
A tree was knocked down onto a home.
Thunderstorm Wind, Franklin
- When
- June 3, 11:15 PM CST to 11:18 PM CST
- Where
- Franklin County, 0.69 mi S of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.510, -87.730
Several trees were knocked down. Power outages reported around Russellville. Time estimated by radar.
Thunderstorm Wind, Lawrence
- When
- June 3, 11:17 PM CST to 11:20 PM CST
- Where
- Lawrence County, 1 mi N of Town Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.694, -87.400
A few trees and power lines were downed by thunderstorm winds.
Thunderstorm Wind, Lawrence
- When
- June 3, 11:17 PM CST to 11:20 PM CST
- Where
- Lawrence County, Hatton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -87.420
A few trees and power lines were downed by thunderstorm winds.
Thunderstorm Wind, Lawrence
- When
- June 3, 11:17 PM CST to 11:20 PM CST
- Where
- Lawrence County, Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -87.300
A few trees and power lines were downed by thunderstorm winds.
Hail, Limestone
- When
- June 3, 11:20 PM CST to 11:23 PM CST
- Where
- Limestone County, 0.69 mi N of Ripley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.760, -87.120
Quarter sized hail was reported just north of Ripley.
Thunderstorm Wind, Morgan
- When
- June 3, 11:37 PM CST to 11:40 PM CST
- Where
- Morgan County, 1.55 mi SSW of Trinity
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -87.091
A tree was knocked down on some powerlines along North Seneca Springs Drive in Trinity.
Thunderstorm Wind, Morgan
- When
- June 3, 11:49 PM CST to 11:52 PM CST
- Where
- Morgan County, 0.29 mi SSE of Hartselle
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.426, -86.928
A tree was knocked down along Sparkman Street south of Hartselle. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, June 3 to 4, 2012$422,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in Arkansas, June 3, 2012$337,000 · 2.5 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 3 to 4, 2012$120,000 · 1.75 in hail · 24 events
- Coastal Flood in Massachusetts, June 3, 20121 injured · $115,000 · 5 events
- Hail and Damaging Winds in Mississippi, June 3 to 4, 2012$110,000 · 1 in hail · 8 events
- Damaging Winds in Pennsylvania, June 3, 2012$60,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Minnesota, June 3, 2012EF1 · 4 events
- Hail and Damaging Wind in Iowa, June 3, 2012$26,000 · 1 in hail · 4 events
- Coastal Flood in Maine, June 3, 2012$18,000 · 6 events
- Hail and Damaging Winds in Alabama, June 3, 20121.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, June 3, 2012$11,000 · 1.5 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, June 3, 2012$5,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374910, 394648, 374911, 374912, 374913, 374914, 395898, 395900, 395902, 374909, 374916, 374915.